Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Quad Cities, IA

May 7, 2004Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 5:53 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 7 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 5:53 AM CDT (10:53 UTC)
Expired
May 7, 2004, 6:00 AM CDT
In force
7 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Bureau County, IL, Putnam County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:55 AM CDTHAIL 0.88Granville, IL
May 7, 5:55 AM CDTHAIL 0.88Granville, IL
May 7, 6:00 AM CDTHAIL 0.88Spring Valley, IL
May 7, 6:00 AM CDTHAIL 0.88Spring Valley, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KDVN 071053
SVRDVN
ILC011-155-071100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
  NORTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 600 AM CDT

* AT 548 AM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPRING VALLEY...OR
  ABOUT OVER PERU...AND MOVING EAST AT 40 MPH.  

SPOTTERS REPORTED QUARTER TO GOLFBALL HAIL NEAR DEPUE.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4141 8930 4123 8932 4111 8821 4137 8817

$$

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 14 hours 22 minutes earlier.

Area forecast discussion, May 6, 3:31 PM CDT, 14 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT THU MAY 6 2004

.SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A
SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT
19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A
WEAK LOW OVER FAR SE NEB. 2-4 MB  3 HOUR PRESSURE RISES BEHIND THE
FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS
TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG
CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85
LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF
THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE
TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE
BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION
THIS EVENING.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN
CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA
THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE
SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO
ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS
THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT
THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS
REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA
MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE
POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS
ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH.
MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS.
FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED
ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE
ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE
EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY
SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20
CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET
FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND
AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO
WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE
FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER
MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE
POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL
SHEAR ALONG FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID
LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR
THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE
PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW
CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY
NIGHT FOR BREAK FROM PROLONGED WET PATTERN.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, May 7, 5:46 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI MAY 7 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
546 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ACROSS AREAS ALONG
AND SOUTH OF INTERSTATE 80 EARLY THIS MORNING.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH.
HEAVY RAIN WILL ALSO BE POSSIBLE...WITH SOME PLACES RECEIVING OVER AN
INCH BEFORE THE RAIN ENDS.  SCATTERED SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. ANOTHER ROUND OF
THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...WILL OCCUR TONIGHT.  THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND
EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF
SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO
POSSIBLY HEAVY RAINFALL.

DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...THE COMBINATION OF
MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW
PERIODS OF STRONG TO SEVERE STORMS TO DEVELOP SATURDAY THROUGH THURSDAY.
IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREAT.

ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM TONIGHT THROUGH
THURSDAY. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA
RIVERS WOULD EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND
THURSDAY.

ERVIN

In the hours before

Local storm report, May 7, 4:08 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     2 N MUSCATINE           41.45N 91.07W
05/07/2004  62 MPH           MUSCATINE          IA   CO-OP OBSERVER

&&

ERVIN
Local storm report, May 7, 4:11 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     PRAIRIE CITY            41.60N 93.24W
05/07/2004                   JASPER             IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
            MARKER.

&&

SK
Local storm report, May 7, 4:21 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     MUSCATINE               41.42N 91.07W
05/07/2004  70 MPH           MUSCATINE          IA   TRAINED SPOTTER

            ESTIMATED, ALSO PEA SIZED HAIL REPORTED.

&&

SK
Local storm report, May 7, 4:29 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 AM     HAIL             2 N BUFFALO             41.49N 90.72W
05/07/2004  0.50 INCH        SCOTT              IA   TRAINED SPOTTER

0425 AM     HAIL             3 E BLUE GRASS          41.51N 90.71W
05/07/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            WITH HEAVY RAIN.

0424 AM     HAIL             BUFFALO                 41.46N 90.72W
05/07/2004  0.88 INCH        SCOTT              IA   TRAINED SPOTTER

            ALSO ESTIMATED 60 MPH WIND GUSTS.

&&

SK
Local storm report, May 7, 5:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HAIL             1 W GALVA               42.51N 95.44W
05/07/2004  0.88 INCH        IDA                IA   TRAINED SPOTTER

0502 AM     TSTM WND GST     GALVA                   42.51N 95.42W
05/07/2004  50 MPH           IDA                IA   TRAINED SPOTTER

0436 AM     HAIL             STOCKTON                41.58N 90.87W
05/07/2004  0.25 INCH        MUSCATINE          IA   LAW ENFORCEMENT

            WITH HEAVY RAIN.

&&

SK
Local storm report, May 7, 5:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HAIL             1 W GALVA               41.17N 90.06W
05/07/2004  0.88 INCH        HENRY              IL   TRAINED SPOTTER

0502 AM     TSTM WND GST     GALVA                   41.17N 90.04W
05/07/2004  50 MPH           HENRY              IL   TRAINED SPOTTER

&&
CORRECTED TO CHANGE COUNTY, STATE AND LAT/LON.

SK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:15 AM CDTSevere Thunderstorm WarningDVNRock Island30 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningDVNHenry42 min
May 7, 8:13 AM CDTSevere Thunderstorm WarningDVNRock Island47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.